1. Nurse Brenda is teaching a patient about a newly prescribed drug. What could cause a geriatric patient to have difficulty retaining knowledge about prescribed medications?
a. Decreased plasma drug levels
b. Sensory deficits
c. Lack of family support
d. History of Tourette syndrome
2. When examining a patient with abdominal pain the nurse in charge should assess:
a. Any quadrant first
b. The symptomatic quadrant first
c. The symptomatic quadrant last
d. The symptomatic quadrant either second or third
3. The nurse is assessing a postoperative adult patient. Which of the following should the nurse document as subjective data?
a. Vital signs
b. Laboratory test result
c. Patient’s description of pain
d. Electrocardiographic (ECG) waveforms
4. A male patient has a soft wrist-safety device. Which assessment finding should the nurse consider abnormal?
a. A palpable radial pulse
b. A palpable ulnar pulse
c. Cool, pale fingers
d. Pink nail beds
5. Which of the following planes divides the body longitudinally into anterior and posterior regions?
a. Frontal plane
b. Sagittal plane
c. Midsagittal plane
d. Transverse plane
6. A female patient with a terminal illness is in denial. Indicators of denial include:
a. Shock dismay
d. Preparatory grief
7. The nurse in charge is transferring a patient from the bed to a chair. Which action does the nurse take during this patient transfer?
a. Position the head of the bed flat
b. Helps the patient dangle the legs
c. Stands behind the patient
d. Places the chair facing away from the bed
8. A female patient who speaks a little English has emergency gallbladder surgery, during discharge preparation, which nursing action would best help this patient understand wound care instruction?
a. Asking frequently if the patient understands the instruction
b. Asking an interpreter to replay the instructions to the patient.
c. Writing out the instructions and having a family member read them to the patient
d. Demonstrating the procedure and having the patient return the demonstration
9. Before administering the evening dose of a prescribed medication, the nurse on the evening shift finds an unlabeled, filled syringe in the patient’s medication drawer. What should the nurse in charge do?
a. Discard the syringe to avoid a medication error
b. Obtain a label for the syringe from the pharmacy
c. Use the syringe because it looks like it contains the same medication the nurse was prepared to give
d. Call the day nurse to verify the contents of the syringe
10. When administering drug therapy to a male geriatric patient, the nurse must stay especially alert for adverse effects. Which factor makes geriatric patients to adverse drug effects?
a. Faster drug clearance
b. Aging-related physiological changes
c. Increased amount of neurons
d. Enhanced blood flow to the GI tract
11. A female patient is being discharged after cataract surgery. After providing medication teaching, the nurse asks the patient to repeat the instructions. The nurse is performing which professional role?
d. Patient advocate
12. A female patient exhibits signs of heightened anxiety. Which response by the nurse is most likely to reduce the patient’s anxiety?
a. “Everything will be fine. Don’t worry.”
b. “Read this manual and then ask me any questions you may have.”
c. “Why don’t you listen to the radio?”
d. “Let’s talk about what’s bothering you.”
13. A scrub nurse in the operating room has which responsibility?
a. Positioning the patient
b. Assisting with gowning and gloving
c. Handling surgical instruments to the surgeon
d. Applying surgical drapes
14. A patient is in the bathroom when the nurse enters to give a prescribed medication. What should the nurse in charge do?
a. Leave the medication at the patient’s bedside
b. Tell the patient to be sure to take the medication. And then leave it at the bedside
c. Return shortly to the patient’s room and remain there until the patient takes the medication
d. Wait for the patient to return to bed, and then leave the medication at the bedside
15. The physician orders heparin, 7,500 units, to be administered subcutaneously every 6 hours. The vial reads 10,000 units per millilitre. The nurse should anticipate giving how much heparin for each dose?
a. ¼ ml
b. ½ ml
c. ¾ ml
d. 1 ¼ ml
16. The nurse in charge measures a patient’s temperature at 102 degrees F. what is the equivalent Centigrade temperature?
a. 39 degrees C
b. 47 degrees C
c. 38.9 degrees C
d. 40.1 degrees C
17. To evaluate a patient for hypoxia, the physician is most likely to order which laboratory test?
a. Red blood cell count
b. Sputum culture
c. Total hemoglobin
d. Arterial blood gas (ABG) analysis
18. The nurse uses a stethoscope to auscultate a male patient’s chest. Which statement about a stethoscope with a bell and diaphragm is true?
a. The bell detects high-pitched sounds best
b. The diaphragm detects high-pitched sounds best
c. The bell detects thrills best
d. The diaphragm detects low-pitched sounds best
19. A male patient is to be discharged with a prescription for an analgesic that is a controlled substance. During discharge teaching, the nurse should explain that the patient must fill this prescription how soon after the date on which it was written?
a. Within 1 month
b. Within 3 months
c. Within 6 months
d. Within 12 months
20. Which human element considered by the nurse in charge during assessment can affect drug administration?
a. The patient’s ability to recover
b. The patient’s occupational hazards
c. The patient’s socioeconomic status
d. The patient’s cognitive abilities
21. When explaining the initiation of I.V. therapy to a 2-year-old child, the nurse should:
a. Ask the child, “Do you want me to start the I.V. now?”
b. Give simple directions shortly before the I.V. therapy is to start
c. Tell the child, “This treatment is for your own good”
d. Inform the child that the needle will be in place for 10 days
22. All of the following parts of the syringe are sterile except the:
b. Inside of the plunger
c. Needle tip
d. Barrel tip
23. The best way to instill eye drops is to:
a. Instruct the patient to lock upward, and drop the medication into the center of the lower lid
b. Instruct the patient to look ahead, and drop the medication into the center of the lower lid
c. Drop the medication into the inner canthus regardless of eye position
d. Drop the medication into the center of the canthus regardless of eye position
24. The difference between an 18G needle and a 25G needle is the needle’s:
b. Bevel angle
25. A patient receiving an anticoagulant should be assessed for signs of:
c. An elevated hemoglobin count
d. An increased number of erythrocytes
View Answers and Rationale